PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - November 2013

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

Is NAC helpful for tinnitus?

Dear Barry,

I’ve just heard about an over the counter supplement called NAC (N-Acetyl Cysteine). I would like to know if it is helpful for tinnitus and how it differs from the Arches Tinnitus Formula, which I am currently using with which I’ve had decent results.

Thanks,

Molly F.

Dear Molly,

Thanks for your question and your timing couldn't be better. I have actually written about NAC frequently, though mostly in answer to Ask Barry questions. So in this month’s Quiet Times I have written a complete article on the benefits of NAC for both tinnitus and general health.

I am a HUGE fan of this powerful antioxidant and I take it every day. The US Navy has done research indicating that NAC can prevent hearing loss and tinnitus if given before or immediately after noise exposure. It does not however seem to help in reducing established tinnitus. But, it is very potent in preventing hearing loss and tinnitus from worsening.

NAC is a precursor to glutathione, the body's primary antioxidant and disease fighter. NAC protects the liver from poisoning and is given to people in emergency rooms who present with acute liver poisoning. It is a wonderful supplement and can be safely taken with Arches Tinnitus Formulas.

Wishing you quiet times,

Barry Keate

Earplane Ears

Dear Barry,

The ringing in my right ear started this year after some airplane trips. My right ear was stopped up and I went to an ENT. He said I had “ear” plane ears.  He put me on steroids for a week and it became unstopped, but he said he could not do anything about the ringing. Later it became where I could not hear out of my right ear I went to a different ENT and he gave me a hearing test and put a hole in the ear drum that lasted about a day. I went back and he now has me using nose spray for 4 weeks and then he will give me another hearing test. I am using the Arches combo pack.  I have been on it for about 7 weeks now with no change so far. I changed to eating only vegetables, but that didn't help.  Any advice you could give me would be appreciated.

Sam F.

Dear Sam,

It can up to 12 weeks to determine the total effectiveness of Arches Tinnitus Formula to provide relief so I advise you to continue using it.

I would also go ahead with the nose spray and hearing test. The fact that he is giving you a nasal spray indicates he thinks you have Eustachian Tube Dysfunction (ETD) where the Eustachian tube is inflamed and plugged. This will definitely cause tinnitus and becoming unplugged will help relieve it.

We published an article on hearing loss.  This article discusses the difference between sensorineural hearing loss and conductive hearing loss, of which ETD is a part. It also shows how an audiogram (hearing test) can show the difference between the two and discusses treatment for ETD.

Wishing you quiet times, Barry Keate

Benzo withdrawal and Tinnitus

Dear Barry,

After taking .5 mg of Clonazepam for about 2.5 years, I withdrew from it using the Ashton Method.  Now I have tinnitus. Is there anything I can do?  Tinnitus is a known result of getting off Clonazepam and does not necessarily resolve if the medicine is restarted, which I will not do. Please advise!

Thank you. Heather

Dear Heather,

Clonazepam is a benzodiazepine anti-anxiety medication that is extremely addicting. It potentiates the effectiveness of GABA in the brain. GABA is a major inhibitory neurotransmitter and is responsible for feelings of calm and well-being. When the brain sees there is plenty of GABA, or existing GABA is working well, it shuts down production of the neurotransmitter. Then, when withdrawal occurs, there is no GABA in the brain to counteract the excitatory neurotransmitters like glutamate and the brain goes into a hyper-excitatory state. The results of this state can lead to tinnitus, anxiety, panic and many other symptoms.

We published an article on Benzodiazepine Withdrawal Syndrome and Tinnitus . Dr. Ashton is a British Neurologist who developed the slow withdrawal schedule from benzodiazepine medications. The slow withdrawal method is an attempt to minimize withdrawal symptoms by spreading it over a long period. Many people, however, feel the Ashton Method is still too fast and should be extended much longer than he prescribes.

Since you have been off Clonazepam, it's too late to extend withdrawal. Also, you say you won't go back on it, which is very good. The withdrawal symptoms will pass, though I can't say how long it will be. One helpful tactic may be to take GABA as a dietary supplement to start building it back up in the brain. GABA is inexpensive and found in most health food stores. I recommend taking 750-1,000 mg twice daily. It will take a while but this should shorten the time for recovery. GABA can act like a tranquilizer itself so be very careful driving or operating equipment until you know how it affects you.

I hope this is helpful for you.

Wishing you quiet times,

Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.